Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

What could be the reason for swollen foot inspite of using IV antibiotics?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5610 Questions
Question
My boyfriends foot has been swollen for over a week. Went to urgent care and was put on antibiotiotics. 2 days later they called and said they saw a "foreign object" on the xrsys. Wanted him to come back. We did so and its still swollen. They said its a piece of bone up near his big toe and second toe. The pain is better but its still swollen and red. My Dr looked at it quick on Friday and suggested to still take antibiotic and to go to er if it wasn't better in a few days.To me, I think he should go. Urgent care wanted him to go a few days ago to get IV antibiotics. He's being stubborn. What should we do? Also, what do they do about that piece of bone? He can't even put a shoe on! I need some help and advice. The swelling isn't as bad as last Sunday, but its still swollen and little red. Gets worse at night. Hrs been staying off it. I dont get it. Should we go to ER?
Posted Fri, 14 Mar 2014 in Abdominal Pain
 
 
Answered by Dr. Grzegorz Stanko 17 minutes later
Brief Answer: Yes, please visit ER. Detailed Answer: Hello! Thank you for the query. Where did he get this bone from? Is it his broken bone? Or there was some injury of his foot? Can you please attach a photo of it so I can give more precise answer? Swollen foot indicates inflammation. Please note that if this is a bone that did get there due to some injury, it may be infected by some strange bacteria resistant to current antibiotic. Swelling due to tissues compression can compress blood vessels and lead to foot ischemia and necrosis. That is why it is very important to do not ignore the symptoms. Answering your question, it seems that he should visit ER, have incision of the food made, swab test and proper antibiotic prescribed. The foreign object should be removed. Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
 
Follow-up: What could be the reason for swollen foot inspite of using IV antibiotics? 14 minutes later
The foot is not broken nor did he injure it anywhere. Just started hurting and then got very swollen. That's when we went to urgent care last Sunday. I have a picture but can't find where to upload it from here. I can from my email. Should I send it from there?
 
 
Answered by Dr. Grzegorz Stanko 3 minutes later
Brief Answer: . Detailed Answer: There should be an option to add a picture to this conversation. If you can not find it, please send it to YYYY@YYYY and mark it for query no. 97829. Regards.
Above answer was peer-reviewed by
 
Follow-up: What could be the reason for swollen foot inspite of using IV antibiotics? 10 minutes later
Sent it there. Can you please lmk asap? He lives 1.5 hrs away. He wants to drive there tonight. He doesn't have a primary Dr. He wants to try and work tomorrow. He's on his feet the whole time. I prefer he go to erbhere in Rochester ny . We have better hospitals. Also I am unable to drive right now due to my illnesses. I don't know what to do. Did you get the picture? There is no way to upload a picture on here. Sent it to the link you told me to. Also they charged me 2 times for this. Please respond asap. Thank you
 
 
Answered by Dr. Grzegorz Stanko 16 minutes later
Brief Answer: . Detailed Answer: I`m sorry but I do not get this picture. I`m not allowed to give you my private e-mail here. Lets make it that way: - if the foot is warm, swollen so when you press it with finger, the whole appears for some time, and there is pain while compressing it, he should go to ER - high fever, accelerated heart rate (over 100), calf pain, toes numbness should also force him to ER visit Otherwise he may wait till tomorrow. Hope this will help. Regards.
Above answer was peer-reviewed by
 
Follow-up: What could be the reason for swollen foot inspite of using IV antibiotics? 3 minutes later
This is what bit looks like now.
 
 
Answered by Dr. Grzegorz Stanko 3 minutes later
Brief Answer: . Detailed Answer: I did get a photo. It really does not look bad. No need to visit ER. No need to panic. However he should visit his regular doctor and compare it with how it looked before. If it looks better, antibiotic should be continued. If not, incision and swab test is necessary. Please ask him also to hold this leg little bit higher when lying down. Regards.
Above answer was peer-reviewed by
 
Follow-up: What could be the reason for swollen foot inspite of using IV antibiotics? 0 minute later
It does stay when I press on it. How can a piece of bone do that and why aren't the antibiotics working?
 
 
Answered by Dr. Grzegorz Stanko 11 minutes later
Brief Answer: . Detailed Answer: Its because such foreign object can contain many bacteria which human body hasnt had any touch with before. So the immune system does not know them. So it takes long time before it can react property. Moreover, such foreign object can infect deep tissues like muscles and tendons. Every antibiotic has different tissues penetration. In simple words, some of antibiotic can not reach bacteria deep in the muscles. Some bacteria are resistant to antibiotics. So such infection can be rally hard to treat and sometimes it takes even months. Incision will allow to evacuate this bacteria, to mobilize immune system and to take a sample for swab test and determine the type of bacteria. Hope this will help. Regards.
Above answer was peer-reviewed by
 
Follow-up: What could be the reason for swollen foot inspite of using IV antibiotics? 12 minutes later
This is what bit looks like now.
 
 
Answered by Dr. Grzegorz Stanko 14 minutes later
Brief Answer: . Detailed Answer: I did get the second picture. Like I have mentioned before, does not look bad. Regards.
Above answer was peer-reviewed by
 
Follow-up: What could be the reason for swollen foot inspite of using IV antibiotics? 3 minutes later
A different Dr asked for a picture sent to his email. I sent it and am waiting on his reply
 
 
Answered by Dr. Grzegorz Stanko 34 minutes later
Brief Answer: . Detailed Answer: Just want you to know that not all antibiotics given IV works better than taken orally. ITs more important to determine antibiotic sensitivity than give something IV not knowing if it will work. Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor